Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 67, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 2, 1998, 3:59 PM EDT for Wakulla County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 1998, 3:59 PM EDT (19:59 UTC)
- Expired
- May 2, 1998, 4:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 28 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 777 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
271 WUUS1 KTLH 022001 RRA SVRTLH FLC129-022030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 359 PM EDT SAT MAY 2 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAKULLA COUNTY IN NORTHERN FLORIDA * UNTIL 430 PM EDT * AT 357 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF ST MARKS OR 6 MILES WEST OF WAKULLA MOVING SOUTHEAST AT 20 MPH. THIS STORM IS MOVING ALONG HIGHWAY 267 AND WILL LIKELY PRODUCE DIME SIZED HAIL ALONG ITS PATH. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... WAKULLA BY 410 PM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:00 PM EDT, 59 minutes earlier.
Area forecast discussion, May 2, 3:00 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 300 PM EDT SAT MAY 2 1998 MDLS CONSISTENT IN HANDLING OF UPR CLSD LO WITH NGM CONTG TO BRING THIS FEATURE A LTL FURTHER S THAN ETA... BUT NOT AS FAR S AS 00Z RUN. ASSOCD AREA OF MID-LVL SPD SHEAR OVER SRN KS WL DIVE SEWD ACRS CNTRL AL/GA SUN AFTN. HWVR W/WESTERLY FLO MSTR STILL PRETTY LIMITED ACRS REGION... TLH SNDG REMAINS DRY ABV H8. TIME-HEIGHT SECTIONS THRU TLH ARE NOT VERY IMPRESSIVE... WITH VERY LTL VERT SHEAR. HWVR FURTHER N ACRS CENTL/SRN AL/GA SUN PM JET STREAK ENHANCES UVV AND WE SEE MUCH BETTER OMEGA VALUES. SO WOULD THINK PSBL LG HAIL WOULD BE THE BIGGEST THREAT ACRS THIS REGION IN VIEW OF WK SHEAR REGIME. WK CSTL BNDY MANAGED TO SQUEEZE OUT A FEW LO TOPPED TSRA ACRS BIG BEND AND ACTIVITY IS CONTG. WITH SUNSET THESE WILL ALL FIZZLE PRETTY QUICK AND XPCT FAIR SKIES THRU SUNRISE SUNDAY AND GUIDNC TEMPS. AS FOR POPS 30-40 PCT SHUD COVER THINGS. FACIANE
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:52 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Liberty | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.